U.S. doctors online nowAsk doctors free
CA
A 22-year-old member asked:

if i am having an allergic reaction to peanuts what can i take in the meantime until i go to the doc?

4 doctor answers7 doctors weighed in
Dr. Patrick Melder
ENT and Head and Neck Surgery 27 years experience
Benadryl (diphenhydramine) and Zantac: If you are having an allergic reaction to peanuts.. You need to be in the er (period). Peanuts are highly allogenic and a reaction could be fatal. Treatment in the er would include steroids, benadryl, (diphenhydramine) Zantac and possibly epinephrine.
Dr. Mahaveer Mukkamalla
Specializes in Family Medicine
Epi pen: Usually it depends on what kind of allergy you have, if you had anaphylaxis which involves breathing trouble, wheezing or throat swelling you have to inject yourself with Epinephrine , which comes as an Epipen (can be prescribed by your doctor). If it's some thing like a rash you can take some antihistamine like Benadryl (diphenhydramine) but still i would advice you to go to the nearest emergency room afterwards.
Dr. Geoffrey Rutledge
Internal Medicine 41 years experience
Epi, antihistamines: If there is a history of anaphylaxis (facial or throat swelling, or collapse within an hr or 2 after ingestion) immediate medical attention is lifesaving. Whole body itching is often the first symptom. Antihistamines (eg, benadryl) and Epinephrine (epi-pen or even inhaled primatene mist) can help on way to hospital. Delay can be deadly. Rash onset more than 2 hrs after nuts much less serious.
Dr. Johnnie Strickland Jr
Family Medicine 33 years experience
Benadryl (diphenhydramine): Due to the question you are obviously not having an emergency. If you are having breathing difficulties call 911. Otherwise avoid all peanut containing products. Benadryl (diphenhydramine) 1-2 caps every 6 hours will help until you can get to the doctor.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

Similar questions

A 46-year-old member asked:

What are the symptoms of an allergic reaction to peanuts?

1 doctor answer3 doctors weighed in
Dr. Lee Perry
Allergy and Immunology 17 years experience
Several symptoms: True allergic reactions to peanuts usually occur within a few minutes of ingestion (occasionally after 1-2 hours) and may include hives, shortness of breath, cough, wheezing, throat discomfort, swelling of the lips/tongue, vomiting or diarrhea.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Oct 3, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.